Withdrawal happens when you decide to cut back or stop taking a drug that you have been using consistently enough to form a habit or addiction.
You do not have to be using the mind-altering drugs to feel withdrawal effects. Sugar, caffeine, and nicotine are all drugs that can cause negative withdrawal symptoms. Anything that can cause your mind or body to become physically dependent will create withdrawal symptoms when you try to stop using them.
Today, we’re taking a closer look at one of the most common questions we hear from people interested in exploring our substance abuse programs:
How long does heroin withdrawal last?
How Long Does Heroin Withdrawal Last?
Not everyone experiences withdrawal the same because no two people are the same. Older individuals may experience withdrawal symptoms that a younger person would not. The length of time someone has spent using a drug can also affect the degree and type of withdrawal symptoms experienced.
If you have been using heroin for many years, your symptoms may be more severe than someone who has been using for a few weeks.
The drug you choose is another factor in withdrawal. Heroin is much harder to withdraw from than cocaine and much harder than drugs like caffeine or nicotine.
The way you used heroin plays a part in your withdrawal. Whether you snort it inhale it or inject it, each comes with specific symptoms with trying to quit the drug. Even the type of heroin you use can affect withdrawal. Is it black, white, laced with other drugs? All of these can mean a different type of withdrawal.
How you choose to withdraw from heroin can make it difficult for you. Those who choose to quit heroin cold turkey most often relapse, and they do so quickly. However, those who choose to enter a detoxification program with medical staff tending to your negative symptoms have more success.
Other factors include how dependent you have become both psychologically and physically.
Psychological Versus Physical Withdrawal Symptoms
When you are physically dependent on heroin, you will experience physical withdrawal symptoms. This means you have used heroin for so long that your body has adapted to the drug and thinks it needs heroin to function normally.
When you have become psychologically dependent on heroin, your mind thinks it needs the drug to function and survive. Your mind obsesses over obtaining heroin before you begin to feel withdrawal symptoms. You may even find it hard to focus on anything other than the drug.
Withdrawal in the First 24 Hours
Some report they begin feeling withdrawal symptoms after five or six times from the last use. Others report withdrawal begins between 15 and 20 hours from their last use. This time will vary for everyone. However, the symptoms they feel seem to be similar.
In the first 24 hours, you may experience higher levels of anxiety. You are fearful because you don’t know what to expect. Or, you know what to expect and are dreading any other negative symptoms. You may also have muscle spasms and aches in any parts of your body.
Nausea and vomiting are common symptoms on the first day of detox, as well as sweating excessively. Many heroin addicts find it hard to sleep or rest during this period.
Withdrawal in Days 2-3
Symptoms of withdrawal during the second and third days are the reasons many people relapse and continue to use heroin.
The psychological issues, such as mood swings and anxiety, can feel overwhelming. You may also experience depression. Sleeping issues continue because you are too uncomfortable to rest.
The physical symptoms continue, including diarrhea, tremors, vomiting, and cramping, especially in your stomach. You do not have an appetite and you can expect an elevated blood pressure and heart rate.
It is also likely you will begin to feel like you have the flu. Shivers, runny nose, cold chills, hot flashes, and sweating can start to appear.
Cravings and urges can be hard to resist during this time.
Withdrawal in Days 3-5
Some may be reaching the peak of their withdrawal symptoms by day 3 while others reach it around day five or six.
The good news is that after the peak of your withdrawal, your symptoms will begin to ease in the days to come. However, the peak can be extremely uncomfortable, with stomach pains and cramps increasing in number and pain levels.
You will continue to have flu-like symptoms as well as unexplained goosebumps and more nausea and vomiting and other stomach issues. Your appetite and inability to sleep well may improve a little, but not completely.
Psychologically, your mind is trying to convince you to relapse. It wants to feel high again. It wants to get rid of the pains you are feeling in your body. It even misses the process of how you used the drug. Many users report the process of injection can be just as addictive as the drug itself.
Fighting your cravings and urges may seem harder during this time.
Withdrawal in Days 6 and Longer
There are some symptoms that can last for weeks or months after detoxification. This is called protracted heroin withdrawal.
Cravings will still exist even though they will not be as intense. You will start to notice environmental and social triggers, both of which make you want to relapse. You may even have dreams about using heroin.
Sleep disturbances, fatigue and being easily agitated or irritable are symptoms that may continue to appear over time. You may also notice problems with controlling your emotions.
The Importance of Getting Help
An addiction treatment center that offers a detox program will provide the guidance and medical supervision you need to ensure a safe and comfortable detoxification process.
This also means you have a better chance of preventing relapse. With the help of medical professionals, you can safely detox. And by extending your treatment to include therapy, your chances of staying sober greatly increase. You can do this.